Texas, 2023

Hail and Damaging Wind in Texas, December 23, 2023

December 23, 2023 · NWS AMA · 4 events in 2 counties and zones

Showers and thunderstorms moved through the combined OK/TX Panhandles early in the day on the 23rd. Later in the afternoon a stronger system brough more lift to the area, bringing a strong to severe line of thunderstorms into the Panhandles from New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Showers and thunderstorms moved through the combined OK/TX Panhandles early in the day on the 23rd. Later in the afternoon a stronger system brough more lift to the area, bringing a strong to severe line of thunderstorms into the Panhandles from New Mexico. These storms managed to produce penny to nickel size hail and blew some shingles off of a roof in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 23, 1:57 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 23, 1:57 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
157 PM CST Sat Dec 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 156 PM CST Sat Dec 23 2023

A storm system is currently passing through the region continuing
to cause rain showers and thunderstorms across the panhandles. Now
through the passage of the Pacific front this evening is the peak
activity for this storm system. The activity currently over the
central and eastern panhandles is of lesser intensity being
composed mainly of rain showers with some embedded general
thunderstorms. Overall rainfall within this area has proven to be
light with most sensor recording a 0.1 or 0.2 of an inch of
rainfall. Activity drops off in the western panhandles as a band
of clearing is pushing into the area. This clearing will help to
provide heating and additional instability with CAPE values
recovering to 500-1000 J/Kg ahead of the Pacific front. The rough
timing for the Pacific fronts passage will be 21z to 05Z from
west to east across the panhandles. The front itself is showing to
be a very dynamic area with high shear values and mid level lapse
rates a little higher then 7 C/Km. This when coupled with the
instability should allow for a multi cell to linear storm mode
along the Pacific front in the western panhandles. There is a
small chance that an isolated discrete storm or two may form ahead
of the Pacific before being absorbed into the front convection.
Once the Pacific front reaches the central panhandles its
thunderstorms should congeal to form a more unified squall line.
The most likely severe weather along the front will be hail of 1
to 1.25 inch and winds up to 60 mph. However the overall chance
of any severe weather is marginal at around 5%. Even this small
chance of severe weather will diminish in the northern TX and the
OK panhandles. The shower and thunderstorm activity will quickly
diminish and then cease following the passage of the Pacific
front as much drier air will be following behind it. The
panhandles should in large be done with the showers by midnight
tonight. There is a small chance for some additional showers if
wrap around moisture makes it way into the panhandles during
Sunday morning. Even if this moisture doesn't fully make its way
into the panhandles that passage of a cold front during the mid
morning may squeeze out a snow flurry or two but this wont result
in snow accumulation. Regardless of showers for Sunday the main
threat from this system will shift to the robust northerly winds
that will set up during the morning lasting through the evening.
This will see sustained winds in the 20s to low 30s mph with gusts
mainly in the 40s mph range although an occasional gust to 50 mph
cant be ruled out. As for temperatures the passage of this system
will see them fall from highs in the 50s and 60s today to 30s and
40s for Sunday.

SH

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 156 PM CST Sat Dec 23 2023

Cool, below average, temperatures are forecast for Christmas day
through mid week for the Texas and Oklahoma Panhandles. By the end
of next work week, temperatures will return to near or just above
average with dry conditions favored through the end of the work
week.

An upper level low pressure system will slowly move east across
the central CONUS through mid week. This feature is slated to stay
north of the CWA, which will keep the Panhandles underneath
westerly to northwest flow aloft. Cool air will remain across the
Panhandles through Christmas day with forecast H850 temperatures
near to below 0 C throughout the daytime hours. Even though skies
will be mainly clear, surface temperatures will struggle to warm
up into the mid 40s for highs for a majority of the area. Breezy
north winds are expected during the daytime hours and the feels
like temperatures may stay below freezing for the northern
Panhandles on Christmas. Center of low pressure may be just far
enough to the east on Tuesday to allow some warm air advection to
return to the region and highs may return to the 50s for the
southern TX Panhandle. Ridging over the western CONUS will finally
push the system to the east and temperatures will continue to
rise through the end of the week. A cold front may moderate
temperatures at the end of the week, but timing and just how cold
the air may be are uncertain at this time.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1037 AM CST Sat Dec 23 2023

Passing storm system continue to cause low ceilings and
visibilities along with rain showers and thunderstorms across the
panhandles this afternoon to evening. MVFR to LIFR conditions can
be expected during this time across the panhandles and at all
terminals. Conditions will improve rapidly following the passage
of a front during the early evening hours from west to east.
Incidentally this same front is likely to have the most intense
thunderstorm activity with the low chance for severe hail and
winds. For the ambient winds they will be southerly and gusty this
afternoon and evening. Overnight winds will be weaker and not
gusty, then late Sunday morning and lasting through the evening
the winds will become northerly with higher speeds and gusts. A
snow flurry cannot be ruled out on Sunday but these should not
cause any flight category impacts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                37  45  24  42 /  40   0   0   0
Beaver OK                  37  47  23  41 /  90  10   0   0
Boise City OK              31  38  20  39 /   0   0   0   0
Borger TX                  39  46  27  44 /  60   0   0   0
Boys Ranch TX              35  45  24  43 /  20   0   0   0
Canyon TX                  36  46  24  43 /  30   0   0   0
Clarendon TX               40  50  28  44 /  70   0   0   0
Dalhart TX                 32  41  20  41 /  10   0   0   0
Guymon OK                  34  42  21  41 /  50   0   0   0
Hereford TX                35  47  24  44 /  20   0   0   0
Lipscomb TX                40  50  25  43 /  70   0   0   0
Pampa TX                   38  46  25  42 /  70   0   0   0
Shamrock TX                43  53  28  45 /  80   0   0   0
Wellington TX              43  55  29  47 /  80   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....05
AVIATION...98
Hazardous weather outlook, Dec 23, 2:05 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CST Sat Dec 23 2023

OKZ001>003-TXZ001>020-317-240815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CST Sat Dec 23 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

For this afternoon and evening, a storm system continues to cause
rain showers and thunderstorms. There is a chances for isolated
severe thunderstorms to be present with potential to bring
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow flurries to light snow showers may occur in the OK panhandle
during the morning hours with no to very limited accumulation. No
impacts are currently expected if snow occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 23, 3:00 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
300 PM CST Sat Dec 23 2023

TXZ011-016-232145-
Deaf Smith TX-Oldham TX-
300 PM CST Sat Dec 23 2023

...Strong thunderstorms will impact portions of western Oldham and
western Deaf Smith Counties through 345 PM CST...

At 259 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Glenrio to 11 miles north
of Bellview to 9 miles southwest of Rhea. Movement was northeast at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Glenrio, Bootleg, and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 10304 3562 10253 3561 10253 3475 10252
      3475 10304
TIME...MOT...LOC 2059Z 242DEG 35KT 3537 10314 3498 10316 3460 10309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Dec 23, 3:40 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CST Sat Dec 23 2023

TXZ006-007-011-012-016-017-232230-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Moore TX-Oldham TX-
340 PM CST Sat Dec 23 2023

...Strong thunderstorms will impact portions of western Randall,
Oldham, eastern Deaf Smith, western Potter, southwestern Moore and
southern Hartley Counties through 430 PM CST...

At 340 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Romero to 6 miles
southeast of Adrian to near Summerfield. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford, Vega, Channing, Adrian, Buffalo Lake, Bushland, Dawn,
Valley De Oro, Boys Ranch, Umbarger, Wildorado, and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10265 3520 10273 3579 10295 3588 10204
      3475 10193
TIME...MOT...LOC 2140Z 251DEG 43KT 3563 10274 3521 10259 3477 10253

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
December 23, 4:22 PM CST
Where
Potter County, 6.01 mi WNW of Bushland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.210, -102.170

Hail, Randall

When
December 23, 4:45 PM CST
Where
Randall County, 6.92 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.180, -101.940

Thunderstorm Wind, Randall

When
December 23, 4:45 PM CST
Where
Randall County, 6.92 mi WSW of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.180, -101.940

A resident of Amarillo called into the office to report shingles were blown off of their roof.

Hail, Randall

When
December 23, 4:52 PM CST
Where
Randall County, 10.45 mi SSE of Canyon
Measured
0.75 in hail
Reported by
Public
Coordinates
34.840, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154235, 1154236, 1154239, 1154237.